Debunking the overdose risks of fentanyl contact for correctional officers
Addressing misconceptions and safety measures in correctional facilities
By Lieutenant Ryan Pettus
Much discussion has been had lately regarding the dangers of fentanyl. Correctional officers have expressed fear of searching inmate housing units due to possible fentanyl contained in the cells. Although care should be taken whenever housing unit searches are performed, there is no legitimate reason for increased anxiety related to fentanyl during searches. Normal safety procedures and the proper use of personal protective equipment provide adequate safety when incidental contact with fentanyl may occur during searches.
A bodycam video goes viral
A body-worn camera video of a rookie San Diego Sheriff’s Deputy experiencing an apparent overdose from fentanyl went viral in 2022.  Many corrections staff have been shown this video as an example of how dangerous this drug is. Unfortunately, medical and forensic experts doubt this deputy experienced any effects from the fentanyl he was processing. In contrast, experts explained there is no evidence that such limited exposure to fentanyl can cause an overdose.
Although no toxicology reports were taken from the deputy, many experts agree the deputy did not overdose from contact with the fentanyl he was processing. Applicable to correctional staff, it appears the deputy from the video experienced a “nocebo effect,” where someone believes they have encountered a toxic substance and therefore experience the expected symptoms of exposure.  It is important to understand that hyped-up fear of exposure may cause correctional staff to believe they are experiencing symptoms when they are not.
Facts about fentanyl exposure
Fentanyl is a synthetic opioid; these drugs have driven deaths due to their high potency and low overdose threshold.  It is 30-50 times more potent than heroin and 50-100 times more potent than morphine. Fentanyl and its synthesized analogs come in various forms, and once in the prison, can be injected, snorted, smoked, taken orally in pill or liquid form, or spiked onto blotter paper and absorbed through mucous membranes. CDCR staff often discover intravenous use paraphernalia when an inmate experiences an overdose of fentanyl.
Despite the drug’s potent effects, and the increasing numbers of overdoses related to the drug, the risk of unintentional significant exposure is very low. Fentanyl has a low dermal and inhalation absorption rate. A study by the American Academy of Clinical Toxicology stated: “It would take approximately 14 min [with both palms covered with fentanyl patches manufactured to maximize dermal absorption] to receive 100 mcg of fentanyl,” where 100 mcg is noted as being a therapeutic dose.  Public Health England released guidance for first responders which stated that, “incidental skin contact is unlikely to lead to harmful effects, especially if the contaminated skin is promptly washed with water.”
CDCR has experienced several fentanyl-related overdoses and deaths over the past few years. Although this drug is dangerous if ingested, a published paper in the peer-reviewed International Journal of Drug Policy concluded there are no confirmed touch-based cases of first responder fentanyl overdoses, even when naloxone was used to revive them.  Additionally, the American College of Medical Toxicology and the International Journal of Drug Policy posted conclusions that incorrect and hyperbolic information about fentanyl caused first responders to exhibit panic attacks which were incorrectly attributed to fentanyl exposure. 
What are fentanyl overdose effects and actions to reverse
Effects of fentanyl are similar to other opioid analgesics: euphoria, relaxation, sedation, nausea, dizziness, and pupillary constriction.  Overdose may result in stupor, cold/clammy skin, respiratory failure, cyanosis, coma, and changes in pupillary size.
Naloxone is a medicine that can rapidly reverse an opioid overdose. CDCR provides medical and some custody staff with Narcan nasal spray to administer naloxone inside the prison. Naloxone can quickly restore normal breathing to a person if their breathing has slowed or stopped because of an opioid overdose. Naloxone should be given to any person who shows signs of an opioid overdose or when an overdose is suspected; naloxone will not reverse overdoses from other drugs like methamphetamine.
There is a pressing need to communicate with custody staff about the lack of overdose risk associated with skin contact exposure to fentanyl. Housing unit searches can be conducted safely using appropriate methodology and basic/regular personal protective equipment. Several communication channels have presented misinformation regarding fentanyl risks including basic academy, off-post training, newsletters, and informal information sharing.
2. Winograd RP, Phillips S, Wood CA, et al. (2020.) Training to reduce emergency responders’ perceived overdose risk from contact with fentanyl: early evidence of success. Harm Reduct J 17:58.
3. Missouri Department of Health & Senior Services. Opioids dashboard | Missouri Department of Health & Senior Services [Internet]. Missouri Dep. Heal. Sr. Serv. 2019. Available from: https://health.mo.gov/data/opioids.
4. American College of Medical Toxicology (ACMT) and American Academy of Clinical Toxicology (AACT) ACMT and AACT Position statement: Preventing occupational fentanyl and fentanyl analog exposure to emergency responders, Phoenix, Arizona.
5. Attaway P, Smiley-McDonald H, Davidson P, et al. (2021.) Perceived occupational risk of fentanyl exposure among law enforcement, International Journal of Drug Policy, Volume 95.
About the author
Ryan Pettus is a lieutenant with the California Department of Corrections & Rehabilitation. He holds a Masters in Forensic Psychology from Arizona State University and is a Use of Force instructor for his department.